Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 36, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 5, 2009, 6:59 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2009, 6:59 AM CDT (11:59 UTC)
- Expired
- Sep 5, 2009, 10:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 23 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 051159
FFWSJU
PRC001-009-015-035-043-057-059-069-075-093-095-109-111-113-123-129-
133-149-151-153-051500-
/O.NEW.TJSJ.FF.W.0036.090905T1159Z-090905T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
759 AM AST SAT SEP 5 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
COAMO
CAYEY
AIBONITO
ADJUNTAS
MARICAO
SAN LORENZO
YAUCO
VILLALBA
GUAYANILLA
ARROYO
PATILLAS
MAUNABO
GUAYAMA
HUMACAO
JUANA DIAZ
PONCE
SALINAS
SANTA ISABEL
PENUELAS
YABUCOA
* UNTIL 1100 AM AST
* AT 755 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE MASS OF THUNDERSTORMS OVER THE CARIBBEAN SEA MOVING OVER
SOUTHERN AND EASTERN PUERTO RICO. THESE STORMS WILL PRODUCE
TORRENTIAL RAINFALL WITH RATES UP TO THREE INCHES PER HOUR
LIKELY. SEVERAL REPORTS OF DESTRUCTIVE FLOODING HAVE BEEN
RECEIVED ALREADY. TAKE IMMEDIATE ACTION NOW TO PROTECT LIFE AND
PROPERTY AND MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
JUAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1794 6686 1817 6688 1815 6607 1812 6606
1815 6603 1815 6575 1795 6583
$$
RA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN1 follow-up statement
000
WGCA72 TJSJ 051458
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1058 AM AST SAT SEP 5 2009
PRC001-009-015-035-043-057-059-069-075-093-095-109-111-113-123-129-
133-149-151-153-051506-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-090905T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COAMO PR-CAYEY PR-AIBONITO PR-ADJUNTAS PR-MARICAO PR-SAN LORENZO PR-
YAUCO PR-VILLALBA PR-GUAYANILLA PR-ARROYO PR-PATILLAS PR-MAUNABO PR-
GUAYAMA PR-HUMACAO PR-JUANA DIAZ PR-PONCE PR-SALINAS PR-
SANTA ISABEL PR-PENUELAS PR-YABUCOA PR-
1058 AM AST SAT SEP 5 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM AST FOR
PENUELAS...SANTA ISABEL...SALINAS...PONCE...JUANA
DIAZ...HUMACAO...GUAYAMA...ARROYO...GUAYANILLA...VILLALBA
A...YAUCO...SAN LORENZO...MARICAO...ADJUNTAS...AIBONITO...CAYEY AND
COAMO MUNICIPALITIES...
RAINFALL HAS DECREASED IN INTENSITY OVER THESE AREAS ALLOWING THE
FLASH FLOOD WARNING TO EXPIRE. HOWEVER...A FLASH FLOOD WARNING
REMAINS IN EFFECT FOR PATILLAS...MAUNABO AND YABUCOA UNTIL 145 PM
AST.
LAT...LON 1794 6686 1817 6688 1815 6607 1812 6606
1815 6603 1815 6575 1795 6583
$$
RA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 4:09 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 5, 4:09 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
509 AM AST SAT SEP 5 2009
.SYNOPSIS...
THE AXIS OF THE BROAD AREA OF LOW PRESSURE AREA ASSOCIATED WITH
THE REMNANTS OF ERIKA WAS NOW LOCATED BETWEEN WESTERN PUERTO RICO
AND THE DOMINICAN REPUBLIC EARLY THIS MORNING. THIS FEATURE IS
ACCOMPANIED BY LARGE AREAS OF CONVECTION LOCATED TO THE NORTH AND
EAST OF THE AXIS...WHICH WERE NOW AFFECTING PARTS OF THE EAST AND
SOUTH COASTAL SECTIONS OF PUERTO RICO...AS WELL AS THE VIRGIN
ISLANDS. THE ASSOCIATED SURFACE TROUGH WILL CONTINUE TO SLOWLY
MOVE WEST NORTHWEST ACROSS THE LOCAL REGION THROUGH THE LATE
EVENING HOURS AFFECTING THE LOCAL ISLANDS DURING THE DAY. IN THE
UPPER LEVELS HIGH PRESSURE IS SPREAD ACROSS THE CENTRAL AND SOUTHEAST
CARIBBEAN...WITH AN UPPER TROUGH SINKING SOUTHWARD BETWEEN PUERTO
RICO AND THE VIRGIN ISLANDS...THIS IS CREATING AN UPPER LEVEL DIFFLUENT
PATTERN ACROSS THE LOCAL REGION. AT 500 MILLIBARS...AREA OF LOW
PRESSURE NOW CENTERED ACROSS PUERTO RICO AND THE U.S. VIRGIN WILL
LINGER ACROSS THE REGION TODAY WHILE SLOWLY WEAKENING AND LIFTING
NORTHWEST OF THE AREA BY SUNDAY.
&&
.DISCUSSION...
FREQUENT BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ERIKA
WILL CONTINUE TO DEVELOP OFFSHORE AND MOVE INLAND AND AFFECT THE
EAST AND SOUTH COASTAL AREAS OF PUERTO RICO...VIEQUES AND THE
VIRGIN ISLANDS...ESPECIALLY SAINT CROIX...DURING THE REST OF THE
MORNING HOURS. COPIOUS AMOUNTS OF MOISTURE ACCOMPANYING THE SURFACE
TROUGH AIDED BY VERY UNSTABLE MID TO UPPER LEVEL ATMOSPHERE WILL
CREATE VERY UNSTABLE AND ACTIVE WEATHER CONDITIONS ACROSS PUERTO
RICO AND PARTS OF THE VIRGIN ISLANDS DURING THE REST OF THE DAY.
THIS OVERALL SCENARIO WILL CONTINUE THROUGH AT LEAST THE MORNING
HOURS. SHOWER ACTIVITY SHOULD THEN TAPER OFF BEFORE REDEVELOPING
AND SPREADING NORTHWARDS ACROSS THE NORTH AND NORTHWEST SECTIONS
OF PUERTO RICO DURING THE AFTERNOON HOURS. EXPECT ACTIVITY ACROSS
THE VIRGIN ISLANDS TO DECREASE DURING THE AFTERNOON WITH A GRADUAL
IMPROVEMENT EXPECTED ACROSS ALL ISLANDS SUNDAY INTO MONDAY. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE EAST AND SOUTH COASTAL AREAS
OF PUERTO RICO...AS WELL AS VIEQUES AND THE ISLANDS OF SAINT CROIX.
DUE TO SATURATED SOILS AND LOOSE TERRAIN MUDSLIDES REMAIN POSSIBLE
AREAS OF STEEP TERRAIN.
&&
.AVIATION...
A LARGE AREA CLOUDINESS ACROSS THE NORTHEAST CARIBBEAN...WILL
CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL ISLANDS AND ALL LOCAL TAF SITES DURING THE NEXT 24 HOURS.
EXPECT AREAS OF SHRA AND TSRA TO DEVELOP EARLY IN THE MORNING
PRODUCING PERIODS OF MVFR OR EVEN IFR CONDITIONS ACROSS TIST...TISX
AND TJPS UNTIL AT LEAST BY 05/1600Z. THIS MOISTURE WILL PROPAGATE
SLOWLY NORTHWESTWARD PRODUCING INTERMITTENT PERIODS OF MVFR
CONDITIONS ACROSS THE REST OF THE LOCAL TAF SITES AFTER 04/1600Z.
PERIODS OF SHRA AND TSRA WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. TJSJ 05/000Z SOUNDING INDICATED A LIGHT
SOUTHEAST WIND FLOW FROM THE SURFACE TO AROUND 10K FEET...BECOMING
FROM THE NORTHEAST BUT STILL LIGHTEST FROM 10-25K FEET AND THEN FROM
THE WEST AND STRONGER ALOFT.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 89 78 92 78 / 50 30 40 30
STT 87 81 89 80 / 60 40 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR EASTERN INTERIOR-
NORTHEAST-PONCE AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES.
VI...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ST CROIX.
&&
72/09Hazardous weather outlook, Sep 5, 6:00 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 700 AM AST SAT SEP 5 2009 AMZ710>745-PRZ001>013-061100- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 700 AM AST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS MORNING CONTINUE TO DEPICT A LARGE AREA OF CLOUDINESS...ASSOCIATED WITH A BROAD AREA OF LOW PRESSURE ACROSS THE NORTHEASTERN CARIBBEAN AND OVER THE LOCAL CARIBBEAN WATERS...REMNANT OF TROPICAL DEPRESSION ERIKA. THIS LARGE AREA OF MOISTURE...IS EXPECTED TO ENHANCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN AND EASTERN SECTIONS OF PUERTO RICO INCLUDING VIEQUES AND CULEBRA... DURING THE REST OF THE MORNING HOURS AND ACROSS WESTERN...INTERIOR AND NORTHERN PUERTO RICO THIS AFTERNOON AND EVENING. DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE SHOWERS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR VIEQUES...EASTERN AND SOUTHERN SECTIONS OF PUERTO RICO THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING MOISTURE ASSOCIATED WITH THE BROAD AREA OF LOW PRESSURE...REMNANTS OF TROPICAL DEPRESSION ERIKA...WILL PERSIST ACROSS THE REGION THROUGH THE REST OF THE WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN WILL CONTINUE INTO SUNDAY AND POSSIBLE ON MONDAY...WITH LOCALIZED FLOODING POSSIBLE ON EACH DAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME. AMZ715-725-VIZ001-002-061100- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 700 AM AST SAT SEP 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS MORNING CONTINUE TO DEPICT A LARGE AREA OF CLOUDINESS...ASSOCIATED WITH A BROAD AREA OF LOW PRESSURE ACROSS THE NORTHEASTERN CARIBBEAN AND OVER THE LOCAL CARIBBEAN WATERS...REMNANT OF TROPICAL DEPRESSION ERIKA. THIS LARGE AREA OF MOISTURE...IS EXPECTED TO ENHANCE THE DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT...BUT ESPECIALLY ACROSS ST CROIX. DUE TO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE SHOWERS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ST CROIX THROUGH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING MOISTURE ASSOCIATED WITH THE BROAD AREA OF LOW PRESSURE...REMNANTS OF TROPICAL DEPRESSION ERIKA...WILL PERSIST ACROSS THE REGION THROUGH THE REST OF THE WEEKEND PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN WILL CONTINUE INTO SUNDAY AND POSSIBLE ON MONDAY...WITH LOCALIZED FLOODING POSSIBLE ON EACH DAY. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:12 PM CDT | Areal Flood Advisory | JSJ | 93 min | |
| Sep 4, 8:50 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 4, 8:54 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 2:18 AM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Sep 5, 2:32 AM CDT | Areal Flood Advisory | JSJ | 6 hr | |
| Sep 5, 3:16 AM CDT | Flash Flood Warning | JSJ | 119 min | |
| Sep 5, 3:24 AM CDT | Flash Flood Warning | JSJ | 111 min | |
| Sep 5, 3:51 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 4:06 AM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Sep 5, 5:00 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 5:06 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 5:06 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 6:21 AM CDT | Special Marine Warning | JSJ | 84 min | |
| Sep 5, 6:23 AM CDT | Areal Flood Advisory | JSJ | 99 min | |
| Sep 5, 6:24 AM CDT | Special Marine Warning | JSJ | 36 min | |
| Sep 5, 6:55 AM CDT | Special Marine Warning | JSJ | 2 hr | |
| Sep 5, 7:10 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Sep 5, 7:59 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 8:22 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 8:53 AM CDT | Special Marine Warning | JSJ | 52 min | |
| Sep 5, 9:39 AM CDT | Special Marine Warning | JSJ | 111 min | |
| Sep 5, 9:45 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Sep 5, 10:03 AM CDT | Areal Flood Warning | JSJ | 7 hr | |
| Sep 5, 6:10 PM CDT | Areal Flood Advisory | JSJ | 3 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.